Tissue necrosis following extravasation of acyclovir in an adolescent: A case report

Neocleous Charalambos, Eleni Andonopoulou, Alkistis Adramerina, Antigoni Pegkou, Olga Savelieva, Petroula Georgiadou, Ioannis Drikos

Abstract


Objective. Extravasation of intravenously infused vesicant solutions is a common problem in medical practice, which can lead to severe and progressive tissue dysfunction, ranging from persistent tissue oedema and fibrosis to delayed tissue necrosis. Acyclovir is a known vesicant medication administrated in paediatric patients, which appears to irritate venous and soft tissue if extravasated. Case report. We present the first case involving the extravasation of intravenously infused acyclovir in a female adolescent patient, which caused tissue necrosis and left behind a residual scar lesion. Nursing and medical staff should be aware of the potential dermatological side effects of intravenously infused acyclovir and other medications, even a long time after infusion, and the possible lack of initial local symptoms and signs. Conclusion. Early recognition of extravasation and prompt management are critical in preventing further morbidity, and optimizing outcomes.


Keywords


Tissue necrosis; Extravasation; Acyclovir

Full Text:

PDF

Refbacks

  • There are currently no refbacks.


2019 Department of Medical Sciences, Academy of Sciences and Arts of Bosnia and Herzegovina, Sarajevo, Bosnia and Herzegovina. All rights reserved.
 
The full text of articles published in this journal can be used free of charge for personal and educational purposes while respecting authors and publishers’ copyrights. For commercial purposes no part of this journal may be reproduced without the written permission of the publisher.